Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 86, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2011, 10:14 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2011, 10:14 PM EDT (02:14 UTC)
- Expired
- May 13, 2011, 10:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789
WUUS52 KCAE 140214
SVRCAE
SCC061-085-140300-
/O.NEW.KCAE.SV.W.0086.110514T0214Z-110514T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1014 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1100 PM EDT
* AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF LYNCHBURG...OR 17 MILES EAST OF SOUTH SUMTER...AND MOVING
NORTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LYNCHBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3389 8008 3402 8018 3413 8013 3409 8008
3408 8004 3407 8002 3403 7996 3402 7993
3401 7993 3401 7992 3399 7990
TIME...MOT...LOC 0214Z 243DEG 17KT 3399 8003
$$
LM1 follow-up statement
689
WWUS52 KCAE 140245
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 PM EDT FRI MAY 13 2011
SCC061-085-140255-
/O.CAN.KCAE.SV.W.0086.000000T0000Z-110514T0300Z/
LEE SC-SUMTER SC-
1045 PM EDT FRI MAY 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SUMTER AND LEE COUNTIES IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3389 8008 3402 8018 3413 8013 3409 8008
3408 8004 3407 8002 3403 7996 3402 7993
3401 7993 3401 7992 3399 7990
TIME...MOT...LOC 0245Z 243DEG 17KT 3406 7987
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:03 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 13, 8:03 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 803 PM EDT FRI MAY 13 2011 .SYNOPSIS... AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPDATE AS OF 735 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE EXTREME NORTHERN COUNTIES CONTINUES UNTO 11 PM EDT THIS EVENING. CONVECTION CONTINUES OVER THE CENTRAL SC MIDLANDS. HAVE ADJUSTED POPS UPWARD A BIT FOR THE MIDLANDS FOR THE NEXT 2-3 HOURS. PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE. MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED IN THE MID 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES LOW...SO MOISTURE MAY BE LIMITED. BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT. SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15 PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW- LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS CONSENSUS FOR TEMPERATURES. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT 10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR EARLY MORNING FOG AND STRATUS AGAIN POSSIBLE. THUNDERSTORMS WITH STRONG AND GUSTY WINDS CONTINUE ACROSS THE AREA AND ARE CURRENTLY MOVING INTO CAE/CUB. EXPECT THE THUNDERSTORMS TO LINGER OVER THE CAE/CUB AREA THROUGH 14/02Z. NEXT CONCERN WILL BE THE POTENTIAL FOR FOG AND STRATUS...AND WITH MORE RAIN FALLING THAN EXPECTED BELIEVE FOG WILL BE GREATER IN COVERAGE THAN PREVIOUSLY THOUGHT. WILL CONTINUE WITH MVFR FOG FOR NOW AND UPDATE AS SHOWERS AND THUNDERSTORMS COME TO AN END. NEXT CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER LEVEL TROUGH SWINGS INTO THE AREA RESULTING IN INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR THUNDER OUT OF THE TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR THAT TIME PERIOD. EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 13, 6:04 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 604 PM EDT FRI MAY 13 2011 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 604 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-142215- LANCASTER-CHESTERFIELD- 604 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 13, 7:13 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
713 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG AIKEN 33.54N 81.73W
05/13/2011 AIKEN SC LAW ENFORCEMENT
TREES DOWN IN ROADWAY AND ON POWERLINES NEAR THE
INTERSECTION OF TROLLEY LINE ROAD AND VAUCLUSE ROAD IN
AIKEN.
&&
MJPSpecial weather statement, May 13, 7:29 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT FRI MAY 13 2011
SCZ020-026-027-140030-
LEXINGTON-NEWBERRY-SALUDA-
729 PM EDT FRI MAY 13 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 830 PM EDT...
AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...17 MILES SOUTH OF CHAPIN...MOVING NORTHEAST AT
20 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3416 8130 3414 8131 3409 8127 3410 8120
3408 8113 3393 8129 3405 8163 3422 8152
TIME...MOT...LOC 2327Z 240DEG 18KT 3395 8139Local storm report, May 13, 8:52 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 10 SW ORANGEBURG 33.39N 80.99W
05/13/2011 E0.88 INCH ORANGEBURG SC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED IN THE TOWN OF COPE
&&
CHERRYLocal storm report, May 13, 9:01 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
901 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 8 SE BATESBURG 33.82N 81.45W
05/13/2011 LEXINGTON SC LAW ENFORCEMENT
TREES DOWN AND ACROSS QUATTLEBAUM ROAD NEAR INTERSTATE
20.
&&
MJPLocal storm report, May 13, 9:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG COLUMBIA 34.00N 81.04W
05/13/2011 RICHLAND SC LAW ENFORCEMENT
TREES DOWN AT VICTORIA STREET AND WALLACE STREET. ONE
TREE ON A VEHICLE. TIME ESTIMATED FROM RADAR.
&&
MJPSpecial weather statement, May 13, 10:02 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1002 PM EDT FRI MAY 13 2011 SCZ015-140245- LANCASTER- 1002 PM EDT FRI MAY 13 2011 ...A STRONG THUNDERSTORM WAS AFFECTING LANCASTER COUNTY... AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT LAWN...OR 8 MILES WEST OF LANCASTER... MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:35 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland, Sumter | 55 min |
| May 13, 8:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 60 min |
| May 13, 9:07 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 68 min |
| May 13, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 81 min |
| May 13, 9:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 63 min |
| May 13, 9:49 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg, Sumter | 71 min |
| May 14, 3:35 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.